Boots WebMD Partners in Health
Return To Boots

HIV & AIDS health centre

Select a topic to explore more.
Select An Article

AIDS wasting syndrome

AIDS wasting syndrome causes a person to lose body weight and muscle.

AIDS wasting syndrome is not a specific condition, but is a poorly understood side effect of AIDS.

What causes AIDS wasting syndrome?

If you have AIDS, the following factors can work together to promote weight loss.

Not eating enough. It may be difficult to get adequate nutrition for reasons such as these:

  • Poor appetite from HIV infection
  • Side effects of medicines, such as nausea, changes in taste, or tingling of the mouth
  • Opportunistic infection symptoms, such as a painful throat or sense of fullness
  • Lack of money or energy to shop for and prepare meals
  • Depression

Not absorbing nutrients well. This may happen because:

  • HIV directly affects the intestinal lining.
  • Opportunistic infections interfere with absorption.
  • Medications cause diarrhoea, which leads to a loss of calories and nutrients.

Changes in metabolism. This can occur for many reasons.

  • HIV disease burns calories quickly, so you need more calories to maintain your body weight. This need for extra calories may be due to the increased activity of the immune system. Or it may be because HIV changes levels of hormones that affect how fast you burn calories.
  • People with HIV have high levels of proteins called cytokines. These make your body produce more fats and sugars, but fewer proteins.

Diagnosing AIDS wasting syndrome

To diagnose AIDS wasting syndrome, your doctor will ask you about your history, finding out about your diet, the medications you're taking, and whether you've been depressed, for example.

You may also have tests to identify problems with nutrient absorption.

Treating AIDS wasting syndrome

It's important to monitor your weight and maintain healthy eating habits - even when you're not hungry. Seek medical advice straight away if you lose weight, have severe diarrhoea, or have an opportunistic infection affecting your gastrointestinal system.

To treat AIDS wasting syndrome, your doctor will use a variety of approaches:

Medication to increase appetite, or reduce nausea and vomiting, or to relieve diarrhoea.

Identify and treat opportunistic infections that affect the intestines.

  • Make adjustments in your HAART medications.
  • Suggest nutritional supplements to help make up for poor nutrient absorption.
  • Suggest limiting fat, lactose, insoluble fibre (such as that found in fruits, vegetables, and whole grains), caffeine, alcohol, and concentrated sweets.

Progressive resistance training (PRT) also can be helpful in increasing lean body mass. This involves gradually increasing weight, repetitions, or sets to improve strength.

Next Article:

WebMD Medical Reference

Medically Reviewed by Dr Rob Hicks on April 25, 2016

Stay informed

Sign up for BootsWebMD's free newsletters.
Sign Up

Popular slideshows & tools on BootsWebMD

How to help headache pain
rash on skin
Top eczema triggers to avoid
Causes of fatigue & how to fight it
Tips to support digestive health
woman looking at pregnancy test
Is your body ready for pregnancy?
woman sleeping
Sleep better tonight
Treating your child's cold or fever
fifth disease
Illnesses every parent should know
spoonfull of sugar
Surprising things that harm your liver
woman holding stomach
Understand this common condition
What your nails say about your health